Alert archive / Montana / River Flood Warnings in 2018

River Flood Warning 13, NWS Great Falls, MT

May 10, 2018Beaverhead County, Madison County, Montana

NWS Great Falls, MT issued this river flood warning at May 10, 2018, 7:21 PM MDT for Beaverhead County, Madison County, Montana. It took effect at May 11, 2018, 12:00 AM MDT. It was in force for 47 hr.

The area

The outline as issued.

The facts

Issued
May 10, 2018, 7:21 PM MDT (01:21 UTC)
In effect from
May 11, 2018, 12:00 AM MDT
Expired
May 12, 2018, 10:50 PM MDT
In force
47 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
Minor

Counties Beaverhead County, MT, Madison County, MT

The radar

The Missoula radar (KMSX), 196 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Hole River near Melrose (MLRM8). The gauge peaked at 6.20 ft at May 11, 2018, 2:00 PM MDT.

actionminormoderatemajor4567805/1105/1205/1305/14
Action stage
5 ft
Minor stage
6 ft
Moderate stage
7.5 ft
Major stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06025500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

493 
WGUS45 KTFX 110121
FLWTFX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
721 PM MDT Thu May 10 2018

...The National Weather Service in Great Falls has issued a Flood 
Warning until further notice for the following rivers in north central 
and southwest Montana...

 Big Hole River near Melrose 

.Snowmelt and recent rainfall, along with forecasted rainfall amounts 
of one-quarter to one-half inch through Friday evening, will result in 
flooding along the Big Hole River. At the current forecast crest of 
6.3 feet Friday night, flooding will likely begin to impact homes and 
driveways along the river near Glen. If future river forecasts 
continue to trend upward toward 7 feet, then agricultural lands can be 
expected to flood along the river, and irrigation systems will need to 
be protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Turn Around...Don't Drown. Motorists should not 
attempt to drive through water flowing over the road.
The latest stages and forecasts for rivers and streams can be found 
at our web page...water.weather.gov/ahps

&&

MTC001-057-111621-
/O.NEW.KTFX.FL.W.0013.180511T0600Z-000000T0000Z/
/MLRM8.1.RS.180511T0600Z.180512T0600Z.000000T0000Z.UU/
721 PM MDT Thu May 10 2018

The National Weather Service in Great Falls has issued a 

* Flood Warning for 
  The Big Hole River near Melrose.
* from late tonight until further notice...Or until the warning is 
  cancelled.
* At  6:15 PM Thursday the stage was 6.0 feet.
* Flood stage is 6.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by after midnight tonight and 
  continue to rise to near 6.3 feet by early Saturday morning.

&&

LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265 

$$
6 follow-up statements
889 
WGUS85 KTFX 110658
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1258 AM MDT Fri May 11 2018

...The flood warning continues for the following river in
Southwest MT...

 Big Hole River near Melrose 

.The Big Hole River near Melrose should reside near flood stage this 
morning, before gradually rising and staying above flood stage this 
afternoon. Additional rainfall over the next few days could extend 
how long the river remains above flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn Around...Don't Drown. Motorists should not attempt to drive 
through water flowing over the road.

The latest stages and forecasts for rivers and streams can be found 
at our web page...water.weather.gov/ahps

&&

MTC001-057-112157-
/O.CON.KTFX.FL.W.0013.000000T0000Z-000000T0000Z/
/MLRM8.1.RS.180511T0915Z.180512T0600Z.000000T0000Z.UU/
1258 AM MDT Fri May 11 2018

The Flood Warning continues for
  the Big Hole River near Melrose.
* until further notice...Or until the warning is cancelled.
* At 12:15 AM Friday the stage was 5.9 feet.
* Flood stage is 6.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early this morning and 
  continue to rise to near 6.3 feet by after midnight tonight.
* Impacts...At 6.2 Feet water starts to come out of its bank between 
  Melrose and Glen.

&&

LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265 


$$
839 
WGUS85 KTFX 111736
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1136 AM MDT Fri May 11 2018

...The Flood Warning continues for the following rivers in Southwest 
Montana..
  
  Big Hole River near Melrose affecting Beaverhead and Madison 
  Counties
 
.Recent rainfall in addition to the runoff from the on-going snowmelt 
is expected to lead to continued water level rises. Persons living along 
the Big Hole River should be prepared to take action. If possible, move
farm equipment, feed, and cattle to higher ground.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn Around...Don't Drown. Motorists should not attempt to drive 
through water flowing over the road.

Stay tuned to NOAA Weather Radio or your local television or radio 
station for the latest information.

&&

MTC001-057-120835-
/O.CON.KTFX.FL.W.0013.000000T0000Z-000000T0000Z/
/MLRM8.1.RS.180511T1037Z.180519T0000Z.000000T0000Z.UU/
1136 AM MDT Fri May 11 2018

The Flood Warning continues for
  the Big Hole River near Melrose.
* until further notice...Or until the warning is cancelled.
* At 10:15 AM Friday the stage was 6.1 feet.
* Flood stage is 6.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 6.3 feet by after
  midnight tonight then begin falling.
* Impacts...At 6.2 feet, water starts to come out of its bank and affect 
            a home/driveway near Glen.

&&

LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265 


$$

Moldan
631 
WGUS85 KTFX 112206
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
406 PM MDT Fri May 11 2018

...The National Weather Service in Great Falls has continued the Flood 
Warning until further notice for the following river in Southwest 
Montana...

 Big Hole River near Melrose 

.Snowmelt and recent rainfall is resulting in continued flooding along 
the Big Hole River. Flooding will likely continue into next week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn Around...Don't Drown. Motorists should not attempt to drive 
through water flowing over the road. Those with interests along the 
river are encouraged to take any necessary precautions to protect 
livestock and property.

The latest stages and forecasts for rivers and streams can be found 
at our web page...water.weather.gov/ahps

&&

MTC001-057-121306-
/O.CON.KTFX.FL.W.0013.000000T0000Z-000000T0000Z/
/MLRM8.1.RS.180511T1037Z.180519T0000Z.000000T0000Z.UU/
406 PM MDT Fri May 11 2018

The Flood Warning continues for
  the Big Hole River near Melrose.
* until further notice...Or until the warning is cancelled.
* At  3:15 PM Friday the stage was 6.2 feet.
* Flood stage is 6.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 6.3 feet by after
  midnight tonight then possibly remain near or above flood stage into
  next week.
* At 6.2 Feet...water starts to come out of its bank and affect a home 
  near Glen. Flood waters may also begin to impact Glen.

&&

LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265 


$$

Martin
302 
WGUS85 KTFX 120717
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
117 AM MDT Sat May 12 2018

...The Flood Warning continues for the following rivers in Montana..
  
  Big Hole River near Melrose
  Jefferson River near Three Forks
  Sun River at Simms

.Flooding continues to affect several rivers over North Central and 
Southwest MT. The flood warnings will remain in effect until the 
river levels fall and remain below flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn Around...Don't Drown. Motorists should not attempt to drive 
through water flowing over the road.

&&

MTC001-057-122216-
/O.CON.KTFX.FL.W.0013.000000T0000Z-000000T0000Z/
/MLRM8.1.RS.180511T1037Z.180519T0000Z.000000T0000Z.UU/
117 AM MDT Sat May 12 2018

The Flood Warning continues for
  the Big Hole River near Melrose.
* until further notice...Or until the warning is cancelled.
* At 12:15 AM Saturday the stage was 6.1 feet.
* Flood stage is 6.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The river will continue rising to near 6.6 feet by 
  Saturday morning then begin falling.
* At 6.2 Feet...water starts to come out of its bank and affect a 
  home near Glen.

&&

LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265 


$$

MTC007-031-122216-
/O.CON.KTFX.FL.W.0015.180512T1800Z-000000T0000Z/
/TFKM8.1.RS.180512T1800Z.180513T1200Z.000000T0000Z.UU/
117 AM MDT Sat May 12 2018

The Flood Warning continues for
  the Jefferson River near Three Forks.
* from this afternoon until further notice...Or until the warning is 
  cancelled.
* At 12:00 AM Saturday the stage was 7.7 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 8.3 feet by tomorrow morning.
* At 8.0 feet...agricultural land and farm buildings around Three 
  Forks will flood.

&&

LAT...LON 4586 11162 4588 11163 4591 11161 4592 11156 4590 11154


$$

MTC013-122216-
/O.CON.KTFX.FL.W.0014.000000T0000Z-180520T0200Z/
/SSRM8.1.RS.180512T0113Z.180513T1200Z.180519T1200Z.NO/
117 AM MDT Sat May 12 2018

The Flood Warning continues for
  the Sun River at Simms.
* until Saturday May 19...Or until the warning is cancelled.
* At 12:30 AM Saturday the stage was 7.9 feet.
* Flood stage is 7.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 8.7 feet by 
  Sunday. Flooding could last several days.
* At 8.5 feet...Highway 200 through the town of Sun River, between 
  1st street and 3rd Street is flooded. Significant inundation of the
  town occurs between the river to the west, north, and east of 
  Simms to beyond West Carroll Street and Steell Street. Sun River 
  and Cascade Road will be inundated up to a third of a mile south 
  of town. Water will also impact Fairfield Road.

&&

LAT...LON 4755 11174 4750 11172 4750 11186 4748 11227 4753 11228


$$
857 
WGUS85 KTFX 122004
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
204 PM MDT Sat May 12 2018

...The Flood Warning continues for the following rivers in Montana..

  Big Hole River near Melrose
  Sun River at Simms

.Flooding continues to affect several rivers over North Central and
Southwest MT. The flood warnings will remain in effect until the
river levels fall and remain below flood stage.

MTC001-057-131103-
/O.CON.KTFX.FL.W.0013.000000T0000Z-000000T0000Z/
/MLRM8.1.RS.180511T1037Z.180518T1200Z.000000T0000Z.UU/
204 PM MDT Sat May 12 2018

The Flood Warning continues for
  the Big Hole River near Melrose.
* until further notice...Or until the warning is cancelled.
* At  1:15 PM Saturday the stage was 6.0 feet.
* Flood stage is 6.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 6.1 feet by this 
  evening then begin falling.
* At 6.2 Feet...water starts to come out of its bank and affect a
  home near Glen.

&&

LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265 


$$

MTC013-131103-
/O.CON.KTFX.FL.W.0014.000000T0000Z-180520T1400Z/
/SSRM8.1.RS.180512T0113Z.180513T1200Z.180520T0000Z.NO/
204 PM MDT Sat May 12 2018

The Flood Warning continues for
  the Sun River at Simms.
* until Sunday May 20...Or until the warning is cancelled.
* At  1:30 PM Saturday the stage was 7.8 feet.
* Flood stage is 7.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will fall below flood stage Monday afternoon.
* At 8.0 feet...Water starts to cover Hwy 200 between 1st St and 
  2nd St in Sun River. River well out of banks W, N and E of town 
  and filling old oxbows near town and Hwy 200.

&&

LAT...LON 4755 11174 4750 11172 4750 11186 4748 11227 4753 11228


$$
051 
WGUS85 KTFX 130450
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1050 PM MDT Sat May 12 2018

...The Flood Warning is cancelled for the following rivers in 
Montana...

  Big Hole River near Melrose
  
.The Big Hole River has gone below flood stage. However, with warm 
weather expected next week, the river could go back above flood 
stage once again.

MTC001-057-130520-
/O.CAN.KTFX.FL.W.0013.000000T0000Z-000000T0000Z/
/MLRM8.1.RS.180511T1037Z.180519T1200Z.000000T0000Z.UU/
1050 PM MDT Sat May 12 2018

The Flood Warning is cancelled for
  The Big Hole River near Melrose.
* At 10:15 PM Saturday the stage was 5.8 feet.
* Flood stage is 6.0 feet.
* Forecast...The river has fallen below flood stage. However the 
  river could once again go above flood stage later next week.

&&

LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265 


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at May 10, 6:04 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 10, 6:04 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
604 PM MDT Thu May 10 2018

...Early Evening Update and Updated Aviation Discussion...

.UPDATE...

Adjusted PoPs and QPF slightly and expanded thunderstorm chances
into the early overnight tonight. Right-moving supercell severe
thunderstorm north of Havre is showing signs of weakening as it
moves along a low-level surface and instability boundary. We
continue to watch upstream along the US/Canada border for
additional development along this boundary, but more than likely
this will be the only severe storm this evening. CC

&&

.SYNOPSIS...

A strong and slow moving Pacific weather system will produce
periods of rain and mountain snow tonight through Friday. The
heaviest precipitation is expected tonight across central Montana
including the Rocky Mountain Front. Precipitation moves away
through Southwest Montana Friday night into Saturday. Temperatures
trend cooler on Friday with snow levels falling to around 6000
feet.

&&

.AVIATION...
Updated 0003Z.

VFR conditions will deteriorate to MVFR and possibly IFR at times
through the evening and overnight and lasting into Friday as a
low pressure system moves overhead.

&&

.HYDROLOGY...

Warm temperatures and recent rainfall continue to bring overland
flooding. The situation will get more complicated through the
weekend as several disturbances could bring areas of increased
rainfall across the area. The cooling temperatures with this
disturbance may slow down runoff from snowmelt. As a result many
river forecasts were slightly lowered today. With the high
amounts of QPF possible continued the Flood Watch for Simms and
Vaughn along the Sun River, Big Hole River at Melrose, and the
Jefferson River near Three Forks.

An Areal Flood Warning remains in effect for the Helena Valley and
the Lincoln area. Numerous problems have been reported along Tenmile
Creek, with impacts possible on Prickly Pear and Sevenmile Creeks.
Problems have also been reported in the Lincoln area, with multiple
homes having water running through them, especially in the Stemple
Pass and Good News Lane areas. An Areal Flood Warning is now in
effect for the Deep Creek area in Broadwater County. Emergency
Management reports rises in the creek, and potential flooding of
homes. All advisories and warnings will remain in effect until the
impacts from flooding have diminished.

As mentioned...a series of disturbances will bring widespread chances
for rain tonight through the end of the week. Rainfall amounts of
a half inch to an inch are possible during the next three days.
This could bring additional flooding concerns. Those in low lying
areas and near rivers or creeks should be alert for additional
flooding.

Anglin

&&

.PREV DISCUSSION...
/ISSUED 303 PM MDT Thu May 10 2018/

Tonight through Saturday... A low pressure center aloft
consolidates over Washington by this evening and then shifts
southeastward to northeastern Nevada by late Friday evening, while
cutting-off from the polar front jet stream. This low then looks
to move northeastward to southern Idaho by late Saturday evening
as high pressure ridging aloft nudges into North-Central Montana.
The result should be widespread precipitation redeveloping via
large-scale ascent over the CWA this evening into Friday.
Northeasterly low- to mid-level upslope flow into the Rocky
Mountain Front and central Montana mountains will likely enhance
precipitation over portions of North-Central Montana.
Precipitation chances then begin to decrease from north to south
Friday night into Saturday. A cooling trend today continues into
Friday, when high temperatures are expected to be well below-
normal. Temperatures then rebound somewhat on Saturday, but will
still be below-normal. As a result, today's snow levels near
7000-8000 feet in north-central Montana and near 8000-9000 feet
MSL in the southwest will fall to near 6000-7000 feet MSL region-
wide by Friday night into Saturday. This should allow about 1-3
inches of snow to fall along Big Hole, Chief Joseph, and Kings
Hill passes tonight and again Friday night.

Saturday night through Wednesday...Forecast model guidance appears
to be coming into somewhat better agreement during this period. In
general, the aforementioned cut-off low pressure center aloft looks
to meander over northern Nevada and/or southern Idaho through
Tuesday as high pressure ridging aloft continues to become
established over Montana. On Wednesday, this low should begin to
shift northeastward toward southeastern Montana as it gravitates
toward a shortwave trough diving southeastward over central Canada.
Accordingly, scattered showers and afternoon/early evening
thunderstorms remain in the forecast, especially over southwest
Montana. Temperatures look to be near or slightly below-normal
Sunday before moderating to solidly above-normal by Tuesday and
Wednesday of next week.
Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  43  48  40  54 / 100 100  50  30
CTB  41  49  36  61 /  80  80  10  10
HLN  42  51  41  54 / 100  80  60  50
BZN  41  53  39  51 / 100  90  80  70
WEY  32  47  31  46 /  70  70  70  60
DLN  37  51  37  49 /  80  70  70  60
HVR  40  54  39  62 /  80  70  10  10
LWT  39  48  37  50 / 100  90  60  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 AM to 9 AM MDT Friday above 6500
feet for Cascade...Judith Basin...Meagher.

Winter Weather Advisory from 3 AM to 9 AM MDT Friday above 6000
feet for Jefferson.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, May 10, 1:29 PM MDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
129 PM MDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TORNADO          6 SW MOORE              46.91N 109.78W
05/09/2018                   JUDITH BASIN       MT   BROADCAST MEDIA

            KRTV RELAYED A REPORT OF A BRIEF TORNADO
            NEAR MOORE. MULTIPLE PICTURES SHOW THE
            TORNADO LOFTED DIRT INTO THE AIR...BUT NO
            DAMAGE WAS REPORTED. THE TORNADO WAS
            ASSOCIATED WITH A NON-SUPERCELL THUNDERSTORM
            THAT PASSED JUST NORTH OF MOORE.

&&

MARTIN/SYNER
Local storm report, May 10, 2:55 PM MDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HEAVY RAIN       1 NNW LEWISTOWN         47.07N 109.43W
05/10/2018  M1.31 INCH       FERGUS             MT   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL THROUGH 8:00 AM, MAY
            10.

&&

MARTIN
Special weather statement, May 10, 3:41 PM MDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
341 PM MDT THU MAY 10 2018

MTZ011-045-102230-
Liberty MT-Hill MT-
341 PM MDT THU MAY 10 2018

...STRONG THUNDERSTORM TO IMPACT FAR NORTHEASTERN LIBERTY AND FAR
NORTHWESTERN HILL COUNTIES...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 28
miles north of Joplin, or 31 miles north of Chester, moving east at
25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm. This storm may produce accumulating hail.

This storm will remain over mainly rural areas of northeastern
Liberty and northwestern Hill Counties.

LAT...LON 4885 11048 4884 11098 4900 11104 4900 11049
TIME...MOT...LOC 2139Z 256DEG 21KT 4896 11092

Martin

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:00 PM MDTSevere Thunderstorm WarningTFXHill15 min
May 10, 6:21 PM MDTFlood WatchTFX42 hr
May 10, 6:41 PM MDTAreal Flood AdvisoryTFXJefferson4 days
May 10, 8:47 PM MDTSpecial Weather StatementTFXJudith Basin43 min
May 10, 9:39 PM MDTSpecial Weather StatementTFXJudith Basin66 min
May 10, 11:21 PM MDTAreal Flood WarningTFXLewis and Clark7 days
May 11, 10:54 AM MDTRiver Flood WatchTFX14 hr
May 11, 1:24 PM MDTAreal Flood WarningTFXCascade47 hr
May 11, 2:50 PM MDTWinter Weather AdvisoryTFX18 hr
May 11, 2:58 PM MDTRiver Flood WarningTFXCascade29 hr
May 11, 5:15 PM MDTRiver Flood WarningTFXBroadwater, Gallatin51 hr

Nearby

River Flood Warnings in Montana, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.